A case of transcutaneous diethylene glycol poisoning with severe acute kidney injury, but a positive outcome, is described. A man without significant medical history was admitted to our hospital due to anuria, gastrointestinal symptoms, and hypertension. Ultrasonography excluded vascular damage and postrenal obstruction. Laboratory tests showed acute kidney injury and metabolic acidosis with increased anion gap; hemodialysis therapy was started. The brother of the patient reported that the patient had been smearing his skin with brake fluid containing diethylene glycol to treat a "dermatitis." Only supportive therapy was given due to the lack of a specific antidote. Continuous venovenous hemofiltration was performed. The kidney biopsy showed acute toxic proximal tubulonecrosis, without deposition of oxalate crystals. His neurologic condition worsened dramatically; supportive care was continued. Over time, acute kidney injury and neurologic damage gradually improved; 33 days after admission, he went to a rehabilitation unit for 5 months, with complete clinical recovery. Historically, diethylene glycol has been the cause of large-scale poisonings from ingestion of contaminated drugs. The clinical evolution is unpredictable. Treatment is not well defined; early hemodialysis treatment reduces levels of toxic metabolites, and fomepizole could be useful in cases with an early diagnosis. A comparison of the characteristics of diethylene glycol versus ethylene glycol poisoning is given.
Keywords: Diethylene glycol; acute kidney injury; acute renal failure; ethylene glycol; intoxication; poisoning.
Copyright © 2015 National Kidney Foundation, Inc. Published by Elsevier Inc. All rights reserved.